View Full Version : New To ADHD Meds - Can't Sleep - Advice Please


ryanmiller09
08-29-09, 10:23 AM
I am new to any ADHD medications and am really unsure how people handle the side effects or really what to expect in general.

have been prescribed 20mg dayatrana patches that I being taking around 7:30am each morning. I am now on my fourth day of medication and the lack of sleep has seem to be progressively getting worse.

My doctor does not seem is an adhd specialist and does not seem alarmed by my inability to sleep effectively, and mentioned I let him know how I am coping in a few weeks. After a few weeks of getting 4 hours of sleep a night after laying in bed for almost an equal amount of time attempting to sleep isn't a rational answer?

Will my body likely eventually adapt to the medication and I will be able to sleep regularly? or do I simply need to alter the dose or timming of dose. I take the patch off about 4 hours before I sleep...

I'm just not experienced in taking any ADHD medication and am unsure how to handle the symptoms appropriately.

27 Male

Thanks

odsybmx734
08-29-09, 10:50 AM
Hey, I have never heard of that medication but I am on Adderall and I honestly have to take something to fall asleep, usually a muscle relaxer or else I have to be really tired so I just pass out. I feel like I could lay there for days without falling asleep, but then when I get up I am tired, so I lay down and all my tiredness goes away.

It can be pretty frustrating, I don't think I will ever get used to it and be able to fall asleep consistently but hopefully in your case you will. Sorry if this didn't help, hope everything works out.

Trooper Keith
08-29-09, 11:15 AM
Your doctor should not be alarmed if a stimulant is making it difficult for you to sleep. Stimulants make it difficult to sleep. That's part of what they do, and it's why they are almost universally indicated for narcolepsy as well as ADHD.

If you are unable to sleep, you need to discontinue the medication and try again with something in a lower dose or with a different release mechanism.

ryanmiller09
08-29-09, 02:16 PM
I'm aware of stimulant symptoms but am unaware of actually experiencing the symptoms and lack the knowledge of being personally on any medications.

Well a few years ago I actually tried strattera and had nearly the same symptoms only far worse; I could only sleep in very short periods of 30-45 minutes and discontinued the medication after only a few days. I've been told by the medical staff that it's perfectly normal to have difficulty sleeping, especially in the early stages of treatment.

The dosage may be a little high perhaps (20mg) but while on the medication I don't feel like it's too strong. The doctor informed me only that I should take the transdermal patch (daytrana) off sooner and get back to him in a few weeks... and hes a specialist in this field so.... is this perfectly normal is my question and if so, how long does it last typically?

Thanks

Trooper Keith
08-29-09, 09:46 PM
Sleeping problems are definitely normal for ADHD meds. Daytrana is a Ritalin patch, so like Ritalin, it will cause you to stay awake. Taking it off earlier will mean it will clear from your system earlier which means by the time you go to sleep it should be worn off. I don't know enough about Daytrana to tell you how long the effects remain after the patch is removed.

What I do know is that it is unlikely that the wakefulness side effect of this medication will go away without you tweaking the dosing. Stimulants rarely stop working in that regard, because if they're working for one thing (attention) then they're also working for the other (wakefulness).

tbwilson
09-01-09, 02:55 PM
I have been on Vyvanse for about 6 months now. Slowly going from 30mg to 70mg and also have trouble sleeping. My Dr gives me 20mg Ambien to help sleep but I am starting to worry that the Ambien is becoming a habit. It helps so I guess that is what matters. I don't know if they will prescribe Ambien for the younger ADHDers?

Trooper Keith
09-01-09, 09:04 PM
It's generally better policy to treat the cause, rather than the symptom. It's better to reduce the stimulant medication (treating the cause) than to simply sedate the patient (treating the insomnia).

wifeandmom
09-01-09, 11:10 PM
I haven't found any studies involving adults, but following is information regarding elimination and absorption rates for children using Daytrana.

The main point is that it takes a couple hours for the effects of Daytrana to clear your system once the patch is removed. Start taking it off earlier in the evening:

"The mean elimination t1/2 from plasma of d-methylphenidate after removal of Daytrana™ in children aged 6 to 12 years was approximately 3 to 4 hours. The t1/2 of l-methylphenidate was shorter than for d-methylphenidate and ranged from 1.4 to 2.9 hours, on average."

You may also need to adjust the dose downward after chronic use. For some reason, the body metabolizes it more "efficiently" over time:

"When Daytrana™ was titrated to effect in the pivotal phase III clinical efficacy study, after at least 6 weeks of therapy with 9 hour wear times when applied to alternating hips, the mean peak d-methylphenidate (d-MPH) plasma concentration was 39 ng/mL with a range of 0 - 114 ng/mL. These mean peak concentrations varied inversely by age ranging from 25 ng/mL, (range 2 - 80 ng/mL) in 12 year olds, to 53 ng/mL (range 18 - 83 ng/mL) in 6 year olds.

Daytrana™ mean peak d-MPH concentrations were approximately 1.9-fold higher than the highest observed concentrations after a once-daily oral methylphenidate formulation over a period of 7.5 to 10.5 hours, when Tmax typically occurs. These higher concentrations were observed for all children 6 - 12 years of age, both overall and when grouped by age. The Daytrana™ peak concentrations on chronic dosing were also higher than Cmaxs seen with Daytrana™ after single dosing, or 4 days of multiple dosing. With single doses of Daytrana™, peak concentrations were comparable to Cmaxs from single doses of the once daily oral MPH formulation.

The observed exposures with Daytrana™ could not be explained by drug accumulation predicted from observed single dose pharmacokinetics and there was no evidence that clearance or rate of elimination changed between single and repeat dosing. Neither were they explainable by differences in dosing patterns between treatments, age, race, or gender. This suggests that transdermal absorption of methylphenidate may increase with chronic therapy with the methylphenidate transdermal system."

My DD used Daytrana in her mid-teens and would often fall asleep with the patch still on. But since she was a teenager, she could sleep standing up if necessary! She also needed a 10 mg Ritalin in the morning because it took a couple hours after application for the Daytrana to kick in. Your mileage will likely vary considerably.

Site quoted:
http://www.druglib.com/druginfo/daytrana/pharmacology/